Magazine article The Spectator

Real Life

Magazine article The Spectator

Real Life

Article excerpt

After three hours waiting, I am taken into a cubicle to be told by Nurse Ratched that there is nothing she can do. 'Dermatology is not an emergency, ' she says sadistically, as I sit scratching myself into small pieces in front of her.

'If I cut my hands off to stop them itching will that make it an emergency?' I ask.

'You're very agitated, ' she says, with a scheming look. She intimates that she can probably have me committed to a secure mental ward if I continue to demand treatment from the NHS on a Saturday. So I leave. It's time for the private sector.

I phone my celebrity dietician friend and he tells me to get myself to the Princess Grace near Harley Street. It has a private A&E, which is worth visiting if only to infuriate one's socialist friends.

Within seconds of arriving I'm being treated by a handsome young doctor who diagnoses the precise form of eczema I have by phoning the consultant at home. He then dispenses the goods. 'Steroids can make you feel euphoric, ' he says, with a reassuringly public school swagger.

A few seconds after swallowing the pills I start to giggle. I feel a huge surge of relief and wellbeing. I tell the doctor but he says it is unlikely the steroids have kicked in that quickly. 'Is it possible I'm feeling euphoric from the instant private medicine?' I ask.

He nods. That is a very common reaction, he confirms. After settling the bill - an unbelievably cheap ?00 - I gambol out into the street. I want to kiss the man who holds open the door, I want to kiss the man I bump into as I go through the door, I want to kiss the old lady I encounter on the ramp. This actually might be the steroids.

Two days later, however, the high evaporates in the consulting room of the dermatologist as he tells me the long-term prognosis.

They can't cure eczema, but they can manage it. He writes out a prescription for pills, ointments and washing materials. There are more steroids, which come with a little blue card I have to carry in my purse which says 'I'm all over the shop! Don't let me near anything with a switch!' or words to that effect. There is also a super-strong antihistamine to make me sleep at night.

I am now descending into a farcical place from which I fear there may be no return. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.